Our country really takes care of its soldiers (tongue-in-cheek). There have been other and similar stories like this – this one just caught my eye this evening and I’m tired of seeing them. So many “mysterious” deaths. Drug mix-ups, overdoses/overmedication, lack of proper care and attention, transmission of infectious diseases, such as AIDS, due to improper sterilization techniques… The place is a dive and a disgrace. Why anyone would want to serve in the U.S. military these days baffles me…
Web Posted: 06/10/2009 7:35 CDT
Injured soldier found dead on post
By Scott Huddleston – Express-News
Another soldier recovering from war injuries died this week in his barracks at Fort Sam Houston, the Army said today.
Spc. Franklin D. Barnett Jr., 29, was found dead in his room Sunday afternoon, according to a release from Brooke Army Medical Center. Barnett, who was hurt in Afghanistan, had been assigned to C Company of the Warrior Transition Battalion since Oct. 15.
Barnett’s death, at least the third in less than three months involving members of the battalion, is under investigation.
Barnett, a native of Covington, Kent., served as a combat engineer and was assigned to the Louisiana National Guard’s 927th Engineering Company, officials said. He received a Purple Heart on Oct. 10.
A casualty affairs officer at Fort Polk, La. said Barnett’s parents live in Deville, La. Barnett also had a wife, he said.
Earlier this year, Spc. Craig Reginald Hamilton and Warrant Officer 1 Judson Erick Mount, also members of the warrior transition battalion, died on post. Army officials have not released details in either death, citing ongoing investigations.
Hamilton, 35, of Milford, N.H., had been injured at Fort Sill, Okla. He died at Fort Sam on March 27.
Mount, a 37-year-old former San Antonian, was badly wounded in a car bomb blast near a market in Iraq. He died April 7.
At least one of the 11 reported deaths that have occurred in Fort Sam’s warrior transition unit, created in late 2007, was linked to overmedication. The Jan. 22, 2008 death of Sgt. Robert Nichols, 31, of San Antonio, was ruled a result of an accidental “mixed-drug intoxication.”
Toxicology tests revealed at least 11 different drugs in Nichols’ system that he’d been prescribed for post-traumatic stress and brain injury. In response to the case, medical officials raised concerns about mixing painkillers, sleep-inducing drugs and antidepressants while treating war wounds.
The Army has initiated new measures to better control the distribution of drugs to injured troops.
11/6/09 Recent related story: After Fort Hood: Count All the Dead